High Wind, Cody Foothills
- When
- March 11, 9:30 PM MST to 10:55 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Strong wind was channeled through the Shoshone River canyon west of Cody producing a peak gust of 86 mph on the west side of town. Sustained wind of 50 to 58 mph occurred for about 45 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong wind was channeled through the Shoshone River canyon west of Cody producing a peak gust of 86 mph on the west side of town. Sustained wind of 50 to 58 mph occurred for about 45 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 11, 2:57 PM MST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 357 PM MDT TUE MAR 11 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY THE SCATTERED CUMULUS CLOUDS ALONG WITH ISOLATED LIGHT SNOW SHOWERS CURRENTLY OVER THE WESTERN MOUNTAINS ARE ASSOCIATED WITH A SHORT-WAVE TROUGH PASSING THROUGH WESTERN MONTANA. STANDING WAVE CLOUD IN THE LEE OF THE WIND RIVER MOUNTAINS FINALLY PEELING AWAY THIS AFTERNOON...SO SEVERAL HOURS OF WARMING STILL EXPECTED TO BRING MANY BASIN AREAS EAST OF THE DIVIDE WELL INTO THE 50S TO NEAR 60 LATE THIS AFTERNOON AND EARLY EVENING. MID- LEVEL COLD FRONT/BAROCLINIC ZONE ASSOCIATED WITH A 90KT JET STREAK NOSING INTO THE REGION FROM THE NORTHWEST WILL SAG SOUTHEASTWARD THROUGH WESTERN WYOMING THIS EVENING...BRINGING ENOUGH LIFT AND PACIFIC MOISTURE FOR SCATTERED SNOW SHOWERS BEFORE ABOUT MIDNIGHT. WEAK ISENTROPIC UPGLIDE BEGINS OVER FAR NORTHWEST LATE TONIGHT BUT PACIFIC MOISTURE LACKING OVER THIS AREA. PREVIOUSLY MENTIONED BAROCLINIC ZONE OVER NORTHWEST WYOMING SAGS SOUTHWARD AND COMBINES WITH JET LIFT AHEAD OF A 125KT JET STREAM NOSING INTO SOUTHWEST WYOMING. INCREASED SNOW SHOWER CHANCES OVER SWEETWATER AND SUBLETTE COUNTIES AS A RESULT OF THE LARGE SCALE JET LIFT AND GOOD BAROCLINIC INSTABILITY OVER THIS AREA WEDNESDAY AFTERNOON. THINGS BEGIN TO GET VERY INTERESTING AND QUITE COMPLEX BY THURSDAY. NOSE OF A POWERFULL 160KT PACIFIC JET STREAM BEGIN TO ADVECT PACIFIC MOISTURE EASTWARD AND INDUCE A LARGE AREA OF CONVECTION OVER SOUTHEAST IDAHO THURSDAY MORNING. AREA OF LIFT/OMEGA QUITE IMPRESSIVE WITH THIS FRONT LEFT JET QUAD AND WILL NEED TO WATCHED CLOSELY. SNOW ADVISORY HIGHLIGHTS A POSSIBILITY FOR THE MOUNTAINS AND VALLEYS OF SOUTHWEST AND WEST-CENTRAL WYOMING WITH STRONG LARGE SCALE LIFT COMBINING WITH STEEP ATMOSPHERIC LAPSE RATES IN THE 8-9C/K RANGE. CONTINUOUS SHORT-WAVE TROUGHS/VORT LOBES PROPAGATE THROUGH THE STRONG WESTERLY FLOW ALOFT FOR A GOOD CHANCE FOR SNOW SHOWERS MOST AREAS THURSDAY NIGHT INTO FRIDAY. LOCAL ACCUMULATING SNOW A CONCERN ALL AREAS AS HEAVY SNOW SHOWERS LIKELY TO FORM ALONG AND NEAR AN INVERTED SURFACE TROUGH EXPECTED TO BE NEAR A CASPER TO RIVERTON TO YELLOWSTONE PARK LINE DURING THE DAY. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MOIST AND UNSTABLE FLOW FORECAST ON FRIDAY NIGHT WITH TAIL END OF SHORTWAVE MOVING ACROSS THE ERN ZONES DURING THE MORNING. WITH H5 TEMPERATURES AROUND -28C...EXPECT ALL PRECIPITATION TO BE IN THE FORM OF SNOW SHOWERS. DEPENDING ON THE DETAILS...SOME AREAS WILL SEE ACCUMULATING SNOWS...EVEN EAST OF THE DIVIDE WHERE CONCENTRATED SNOW SHOWERS FORM OR TRAIN. ON SATURDAY...THE FLOW BEGINS TO BACK AGAIN AHEAD OF MAJOR TROUGH WHICH IS EXPECTED TO DEVELOP AND DIVE INTO THE SRN GREAT BASIN OR EVEN DESERT SW OVER THE WEEKEND AND THEN TRACK NEWD INTO COLORADO. TRENDS ARE A LITTLE FURTHER SOUTH TODAY BUT POTENTIAL JET STREAK DYNAMICS...ISENTROPIC UPGLIDE AND LOW LEVEL UPSLOPE SHOULD PROVIDE A GOOD CHANCE OF SNOW WORKING ITS WAY INTO THE SRN ZONES DURING THE DAY SATURDAY AND INTO THE CENTRAL ZONES SUNDAY. THE WEST SHOULD HAVE A GOOD SHOT OF SNOW SATURDAY AS THE SYSTEM DIGS OFF TO THE WEST. SYSTEM COULD LINGER INTO PART OF MONDAY WITH THE DETAILS AFTER THAT LESS CERTAIN. THE GFS IS BULLISH WITH THE MOIST NW FLOW MONDAY NIGHT AND TUESDAY IN THE NW WHILE THE ECMWF IS FURTHER N WITH THIS SYSTEM BUT STILL CLOSE ENOUGH TO WARRANT A CHANCE OF SNOW IN THE WEST AND BIG HORN MOUNTAINS. && .AVIATION... A WEAK UPPER LEVEL DISTURBANCE WILL BE TRACKING RAPIDLY EAST ACROSS WYOMING THIS AFTERNOON. MVFR CONDITIONS MAY BRIEFLY AFFECT FAR WESTERN WYOMING INCLUDING KJAC AROUND MID AFTERNOON BEFORE THE BACK EDGE OF THE ASSOCIATED CLOUDINESS CLEARS THE AREA FOR IMPROVING CONDITIONS THERE. OTHER WEAK DISTURBANCES IN THE WESTERLY FLOW MAY CREATE ADDITIONAL MVFR CONDITIONS LATE TONIGHT IN FAR WESTERN WYOMING AS WELL. A WEATHER DISTURBANCE IN THE SOUTHER JET STREAM MAY CREATE SOME MVFR CONDITIONS ACROSS SWEETWATER COUNTY BETWEEN 12Z AND 18Z WEDNESDAY MORNING. SOUTHWEST WINDS WILL CONTINUE FROM THE GREEN MOUNTAINS TO KCPR THROUGH WEDNESDAY AT 20 TO 35 KNOTS. && .FIRE WEATHER... SCATTERED CLOUDS WITH ISOLATED SNOW SHOWERS WILL CONTINUE OVER THE WESTERN AND BIGHORN MOUNTAINS THIS EVENING. SCATTERED SNOW SHOWERS...POSSIBLY BRIEFLY HEAVY...ARE EXPECTED OVER SOUTHWEST WYOMING WEDNESDAY AFTERNOON AS AN UNSTABLE AND MOIST AIRMASS MOVES OVER THIS PORTION OF THE DISTRICT. SIGNIFICANT SNOW OVER SOUTHWEST AND WEST-CENTRAL WYOMING IS POSSIBLE ON THURSDAY AS ANOTHER PACIFIC TROUGH APPROACHES THE AREA FROM THE PACIFIC NORTHWEST. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CHURCH LONG TERM...SKRBAC AVIATION...LIPSON FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 407 PM MDT TUE MAR 11 2008 WYZ001>020-022>030-121100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 407 PM MDT TUE MAR 11 2008 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A SIGNIFICANT STORM IS POSSIBLE THURSDAY AND FRIDAY WHEN PERIODS OF MODERATE TO HEAVY SNOW ARE POSSIBLE...ESPECIALLY IN THE WESTERN MOUNTAINS. THE HIGH LIKELIHOOD OF SNOW WILL CONTINUE INTO SATURDAY OUT WEST AS A DEEP TROUGH OF LOW PRESSURE DEVELOPS OVER THE GREAT BASIN. THIS STORM SYSTEM MAY THEN BEGIN TO AFFECT AREAS EAST OF THE DIVIDE SATURDAY NIGHT INTO SUNDAY. STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE THIS WEEK ON THIS VERY ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 731 PM MDT TUE MAR 11 2008 WYZ019-120330- GREEN MOUNTAINS AND RATTLESNAKE RANGE- 731 PM MDT TUE MAR 11 2008 STRONG SOUTHWEST WINDS BETWEEN 25 AND 35 MPH...WILL AFFECT TRAVELLERS ALONG HIGHWAY 287...BETWEEN BEAVER RIM AND MUDDY GAP THIS EVENING. 21
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75006.